Iowa, 2014Hail and Damaging Winds in Iowa, August 31, 2014
August 31, 2014 · NWS FSD · 7 events in 2 counties and zones
Thunderstorms produced damaging winds and large hail at a few locations in Woodbury and Buena Vista Counties in northwest Iowa during the late afternoon of August 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and large hail at a few locations in Woodbury and Buena Vista Counties in northwest Iowa during the late afternoon of August 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 2:10 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 2:10 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SUN AUG 31 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014
JUST WEST OF MARSHALL MN TO SIOUX FALLS SD TO JUST WEST OF SIOUX
CITY. EXPECT DEEP CONVECTION TO BE FOCUSED ALONG AND EAST OF THE
BOUNDARY. HAVE ADJUSTED THE HWO TO FOCUS ON THE HIGHWAY 60 AND EAST
CORRIDOR...WHERE STORMS ARE EXPECTED TO DEVELOP AROUND 22Z WITH THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND ISOLATE TORNADOES.
WITH NEAR SURFACE LAYER FLOW BECOMING SOUTHWEST...STILL NOT A TON OF
DIRECTIONAL SHEAR...BUT STILL SOME DECENT SPEED SHEAR TO AID IN
STORM ORGANIZATION. BETTER BACKED FLOW FURTHER TO THE SOUTH ALONG
THE I-80 CORRIDOR IN WESTERN AND CENTRAL IOWA AIDING IN BETTER
FELICITY. DO NOT EXPECT THIS BOUNDARY TO WORK MUCH FURTHER NORTH
THAN HIGHWAY 30 SOUTH OF OUR FORECAST AREA...THEREFORE...MAIN SEVERE
WEATHER THREATS SHOULD BE PRIMARILY WIND AND HAIL DRIVEN FOR THE
EASTERN PORTIONS OF OUR FORECAST AREA. WITH AFOREMENTIONED SPEED
SHEAR AND CAPE VALUES AROUND 1500-2000 J/KG AND MINIMAL CAP...EXPECT
STORMS TO DEVELOP AS SHORTWAVE LIFTING FROM SOUTHEAST AIDS IN UPPER
LEVEL SUPPORT AND LIFT.
EXPECT SEVERE THREAT TO SHIFT EAST OF THE AREA AFTER 03Z. STILL MAY
HAVE SOME POST FRONTAL SHOWERS SHIFT THROUGH THE AREA OVERNIGHT.
COOLER AND DRIER CONDITIONS ARE EXPECTED ON MONDAY...WITH NEAR
NORMAL HIGHS IN THE MID AND UPPER 70S. FAST MOVING SHORT WAVE
APPROACHING FROM THE WEST MAY GENERATE A FEW LATE AFTERNOON
THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA...BUT SHOULD REMAIN BELOW
SEVERE LIMITS WITH LIMITED AMOUNTS OF MOISTURE AND INSTABILITY.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014
A WEAK WAVE WILL MOVE THROUGH ON MONDAY NIGHT AND WILL CONTINUE WITH
MAINLY ISOLATED SHOWERS/THUNDER POTENTIAL. LOOKS LIKE AMOUNTS WOULD
BE LIGHT AND NOTHING SEVERE EXPECTED. LOWS MAINLY IN THE 50S.
TUESDAY LOOKS LIKE A VERY NICE DAY WITH RELATIVELY LOW
HUMIDITY...WINDS MAINLY LESS THAN 15 MPH AND HIGHS IN THE UPPER 70S
TO LOWER 80S.
TUESDAY NIGHT INTO WEDNESDAY WILL SEE SOUTHERLY RETURN FLOW DEVELOP
WITH INCREASING HUMIDITY. INCREASED LOW TEMPERATURES ON TUESDAY
NIGHT AS THE CONSRAW OUTPUT GENERALLY MORE ACCURATE WITH STRONGER
WINDS...SO MAINLY LOWER TO MIDDLE 60S. WARM AIR WILL SURGE NORTH AS
WELL SO WITH HIGHS IN THE MID AND UPPER 80S AND DEW POINTS IN THE
UPPER 60S TO AROUND 70 AFTERNOON HEAT INDICES WILL LIKELY REACH THE
MID 90S IN SOME SPOTS. WARM ADVECTION AND A WEAK WAVE ALSO SUPPORT
THE THREAT FOR ISOLATED SHOWERS AND THUNDERSTORMS IN MAINLY
SOUTHWEST MINNESOTA SO WILL KEEP A LOW CHANCE IN THERE.
IN THE OUTER PERIODS (THURSDAY THROUGH SUNDAY)...THE OVERALL PATTERN
LOOKS VERY EARLY FALL LIKE WITH A TROUGH OVER THE WEST COAST AND
STRONG WEST TO SOUTHWEST FLOW OVER THE NORTHERN PLAINS. WEDNESDAY
NIGHT INTO THURSDAY STILL SEES A FRONT COMING INTO THE AREA WHICH
SHOULD LEAD TOWARDS A WARM THURSDAY MORNING AND STILL WARM
THURSDAY...BUT WITH MODIFYING OR COOLING LOW LEVEL TEMPERATURES.
THIS COOLER AIR REMAINS LOCKED IN PLACE THROUGH AT LEAST SATURDAY.
POSSIBLY A BIT BREEZY ON FRIDAY BUT LIKELY LIGHT WINDS ON SATURDAY.
MODELS DIFFER A BIT ON PATTERN LEADING INTO SUNDAY WITH SOME LOCKING
THE COOL AIR IN THROUGH SUNDAY WHILE WEAK RETURN FLOW SETS UP ON A
FEW OTHERS. EITHER WAY LIKELY BELOW NORMAL TEMPERATURES FRIDAY INTO
SUNDAY. STILL REMAINS A DECENT CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY AS A GOOD RIGHT ENTRANCE
REGION FOLLOWS THE SURFACE COLD FRONT WITH WHAT APPEARS TO BE GOOD
MID LEVEL MOISTURE ON MOST OF THE MODELS. MAY UP POPS A BIT DURING
THIS TIME. MORE THAN LIKELY THE WEEKEND WILL REMAIN DRY AS HIGH
PRESSURE TRYS TO STAY IN CONTROL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1238 PM CDT SUN AUG 31 2014
CONVECTION IS THE PRIMARY AVIATION CONCERN FOR THE 18Z TAF
ISSUANCE. MODEL TRENDS HAVE BEEN TO ACCELERATE THE FRONT
SLIGHTLY...SO HAVE SHIFTED THE FOCUS FOR DEEP COMVECTION LATE THIS
AFTERNOON TO MAINLY NORTHWEST IOWA ALONG AND AHEAD OF A COLD
FRONT PUSHING THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR
TWO. SIOUX CITY APPEARS TO BE ON THE WESTERN EDGE OF THE MAIN
THREAT AREA.
THERE REMAINS AN OUTSIDE POTENTIAL OF MVFR CEILING/VISIBILITY
THREAT WORKING SOUTHWARD BEHIND MAIN UPPER TROUGH AFTER 06Z INTO
KHON AND AFTER 09Z AT KFSD...BUT HAVE LEFT CLEAR AS APPEARS LOW
PROBABILITY FOR NOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...08
AVIATION...
Hazardous weather outlook, Aug 31, 12:15 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT SUN AUG 31 2014
IAZ003-013-014-021-022-031-032-011815-
DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
115 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND
BECOME MORE WIDESPREAD IN THE EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE...PRODUCING HAIL UP TO HEN EGG SIZE...DAMAGING WIND
GUSTS TO 65 MPH AND ISOLATED TORNADOES. RAPID RAINFALL RATES COULD
ALSO LEAD TO LOCALIZED...MAINLY URBAN FLOODING. THUNDERSTORMS WILL
DIMINISH FROM WEST TO EAST AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 4 PM AND MIDNIGHT
TONIGHT.
IAZ001-002-012-020-MNZ072-080-081-089-090-097-098-NEZ013-014-
SDZ067-070-071-011815-
LYON IA-OSCEOLA-SIOUX-PLYMOUTH-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-LINCOLN SD-CLAY SD-UNION-
115 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON...AND
BECOME MORE NUMEROUS IN THE EARLY EVENING. SOME SEVERE STORMS ARE
POSSIBLE...WITH HAIL UP TO WALNUT SIZE AND DAMAGING WIND GUSTS TO
60 MPH THE PRIMARY THREATS. AN ISOLATED TORNADO AND LOCALLY HEAVY
RAINFALL ARE ALSO POSSIBLE. THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST...SHIFTING EAST OF THE AREA AROUND 10 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM AND 9 PM THIS
EVENING.
MNZ071-SDZ038>040-050-052>066-068-069-011815-
LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON-
115 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN FOCUSED EAST OF A
COLD FRONT MOVING THROUGH THE AREA. WHILE A FEW THUNDERSTORMS
COULD DEVELOP BEHIND THE BOUNDARY THIS EVENING...THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION IS EXPECTED TODAY.
In the hours before
Local storm report, Aug 31, 4:03 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL NNE CONCORD 42.38N 96.99W
08/31/2014 E0.88 INCH DIXON NE TRAINED SPOTTER
&&
KWEISSERLocal storm report, Aug 31, 4:05 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL WNW CONCORD 42.38N 96.99W
08/31/2014 E1.75 INCH DIXON NE TRAINED SPOTTER
&&
KWEISSERLocal storm report, Aug 31, 4:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL ALLEN 42.41N 96.84W
08/31/2014 E1.00 INCH DIXON NE TRAINED SPOTTER
&&
ADAMSThunderstorm Wind, Woodbury
- When
- August 31, 4:55 PM CST
- Where
- Woodbury County, 1.68 mi WNW of Salix
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -96.310
Thunderstorm winds caused tree damage, including a few branches blown down.
Thunderstorm Wind, Woodbury
- When
- August 31, 5:02 PM CST
- Where
- Woodbury County, (Sux)sioux City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.400, -96.380
Thunderstorm Wind, Woodbury
- When
- August 31, 5:02 PM CST
- Where
- Woodbury County, 0.51 mi W of Sergeant Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -96.360
Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down. The winds were accompanied by small hail.
Thunderstorm Wind, Woodbury
- When
- August 31, 5:14 PM CST
- Where
- Woodbury County, 0.51 mi W of Sergeant Bluff
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.400, -96.360
Thunderstorm winds overturned semi trucks on Interstate 29. The winds also caused tree damage, including large trees blown down. A few homes were damaged by falling trees or tree debris.
Thunderstorm Wind, Woodbury
- When
- August 31, 5:20 PM CST
- Where
- Woodbury County, 0.69 mi S of Moville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.490, -96.070
Thunderstorm winds caused tree damage.
Hail, Buena Vista
- When
- August 31, 5:44 PM CST
- Where
- Buena Vista County, 3.13 mi WNW of Storm Lake Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -95.310
Hail, Buena Vista
- When
- August 31, 5:48 PM CST
- Where
- Buena Vista County, 1.02 mi W of Storm Lake Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -95.240
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
- Damaging Wind and Lightning Strike in Florida, August 31, 20141 injured · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532905, 532906, 532908, 532909, 532910, 532911, 532912.